South Dakota, 2011

Hail in South Dakota, August 18, 2011

August 18, 2011 · NWS UNR · 6 events in 2 counties and zones

A supercell thunderstorm developed over far southwestern Jackson County and northeastern Shannon County and moved southeastward. The storm produced hail as large as baseballs across portions of northeastern Shannon and Bennett Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$945,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over far southwestern Jackson County and northeastern Shannon County and moved southeastward. The storm produced hail as large as baseballs across portions of northeastern Shannon and Bennett Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 18, 1:50 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 18, 1:50 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT THU AUG 18 2011

.DISCUSSION...WATER VAPOR IMAGERY SHOWS NEAR ZONAL FLOW ACROSS THE
REGION AS IT SITS BETWEEN RIDGING OVER THE SOUTHERN ROCKIES AND A
TROUGH ACROSS CENTRAL CANADA. A SERIES OF EMBEDDED WAVES WERE
CROSSING OVER THE AREA INTO WYOMING. SURFACE ANALYSIS SHOWS A COLD
FRONT JUST CROSSING K2WX AND CONTINUING ITS SOUTHWARD PROGRESSION. A
DRY LINE WAS ALSO OBSERVED STRETCHING NORTH TO SOUTH ACROSS THE
EASTERN HALF OF THE BLACK HILLS. RADAR SHOWS ISOLATED STORMS
DEVELOPING AHEAD OF THE FRONTAL BOUNDARY OVER THE NORTHERN BLACK
HILLS AREA BETWEEN THE FRONTAL BOUNDARY AND DRY LINE WHERE LOW LEVEL
CONVERGENCE IS INCREASING.

STORMS WILL CONTINUE TO DEVELOP TONIGHT THOUGH SHOULD REMAIN
ISOLATED IN COVERAGE. THE STORMS WILL REMAIN AHEAD OF THE FRONTAL
BOUNDARY WHERE MLCAPE RANGES FROM 1000 J/KG IN WESTERN SOUTH DAKOTA
TO 3000 J/KG ACROSS PARTS OF SOUTH CENTRAL SOUTH DAKOTA. STORMS WILL
PUSH EASTWARD AS THE FRONT SLIDES ACROSS THE CWA THIS EVENING. SOME
STORMS MAINLY ACROSS CENTRAL SOUTH DAKOTA COULD BECOME SEVERE. ALL
CONVECTION IS EXPECTED TO EXIT THE CWA BY 06Z.

MODELS SHOW THE FRONTAL BOUNDARY STALLING NEAR THE SOUTH
DAKOTA/NEBRASKA BORDER EARLY FRIDAY MORNING AS THE SURFACE HIGH
SHIFTS NORTHEAST OF THE AREA. EASTERLY FLOW WILL RETURN TO THE CWA
IN THE AFTERNOON WITH WEAK THETA E ADVECTION DEVELOPING ONCE AGAIN.
COULD SEE SOME STORMS DEVELOP IN THE AFTERNOON AND EVENING AS THE
ATMOSPHERE DESTABILIZES. THE BEST CHANCES WILL BE ACROSS THE
SOUTHERN HILLS IN THE EVENING WHERE THE BEST INSTABILITY WILL BE.
TEMPERATURES WILL BE IN THE MID 70S TO MID 80S. SLIGHTLY WARMER
TEMPERATURES ARE EXPECTED SATURDAY AS EASTERLY FLOW BECOMES MORE
SOUTHERLY. SLIGHT CHANCES OF STORMS ARE AGAIN EXPECTED...BUT WITH
WEAK SHEAR IN PLACE...SEVERE STORMS ARE NOT EXPECTED.

EXTENDED...THE UNSETTLED WEATHER PATTERN WILL CONTINUE ON SUNDAY
BEFORE AN UPPER LEVEL RIDGE BUILDS INTO THE NRN PLAINS EARLY NEXT
WEEK...BRINGING MOSTLY DRY WEATHER ALONG WITH TEMPS ABOVE AVERAGE
FOR MUCH OF NEXT WEEK.

&&

.AVIATION...ISOLD/SCT TSTMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
LOCAL MVFR/IFR CONDS ARE POSSIBLE IN ANY TSTMS. OTHERWISE...VFR
CONDS ARE EXPECTED THRU 06Z WITH SOME MVFR CIGS POSSIBLE AFTER O6Z
ACROSS THE SD PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 18, 5:48 AM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
648 AM MDT THU AUG 18 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
648 AM MDT (748 AM CDT) THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
MUCH OF THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS. THERE IS
A SLIGHT RISK FOR SEVERE STORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA
THIS AFTERNOON AND EARLY EVENING...MAINLY NEAR AND EAST OF A LINE
FROM PHILIP TO MARTIN. LARGE HAIL WILL BE THE PRIMARY THREAT FROM
SEVERE STORMS...WITH STRONG WIND GUSTS AND AN ISOLATED TORNADO ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE
AREA THROUGH SUNDAY. THERE IS A POTENTIAL FOR STRONG STORMS ACROSS
PORTIONS OF NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA FRIDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 18, 2:46 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
346 PM MDT THU AUG 18 2011

SDZ013-073-182230-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
346 PM MDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE COUNTY UNTIL
430 PM MDT...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS NEAR STONEVILLE...FAIRPOINT...RED OWL
AND OPAL...GENERALLY MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESS STORMS INCLUDE...
  OPAL...
  MAURINE...
  MUD BUTTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RUDGE

The radar

The Rapid City radar (KUDX), 86 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
August 18, 3:35 PM MST to 3:40 PM MST
Where
Oglala Lakota County, 4.92 mi NNW of Kyle
Measured
2.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.486, -102.216

Most of the hail was golf ball size or smaller.

Hail, Oglala Lakota

When
August 18, 3:50 PM MST
Where
Oglala Lakota County, 2 mi E of Kyle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.420, -102.140

Hail, Bennett

When
August 18, 4:10 PM MST
Where
Bennett County, Allen
Measured
2.75 in hail
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
43.280, -101.930

Hail, Bennett

When
August 18, 4:19 PM MST to 4:26 PM MST
Where
Bennett County, Martin
Measured
1.75 in hail
Property damage
$700,000
Reported by
Law Enforcement
Coordinates
43.170, -101.750

Large hail damaged buildings and vehicles in Martin.

Hail, Bennett

When
August 18, 4:20 PM MST
Where
Bennett County, 4 mi SSE of Allen
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.227, -101.900

Hail, Bennett

When
August 18, 4:24 PM MST
Where
Bennett County, 4 mi W of Martin
Measured
2.5 in hail
Property damage
$35,000
Reported by
Fire Department/Rescue
Coordinates
43.170, -101.829

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340845, 344895, 340846, 340850, 340847, 340849.